On this final day of August, we are remembering and mourning those who have lost their lives to fatal drug overdose. And as part of International Overdose Awareness Day, it’s a good time learn about the risk of overdose and evidence-based practices and resources that mitigate harm and help to reduce stigma associated with overdose and substance use.
At a time when fentanyl and other drugs are now killing more King County residents each week than COVID-19, it is important to remember that the tragedy of a death caused by an overdose is preventable. Knowing the signs of an overdose, having naloxone (the medication to reverse an opioid overdose) on-hand, and calling 9-1-1 when you suspect an overdose can all potentially save a life.
Here are some practical tips for how you can commemorate International Overdose Awareness Day and prevent an overdose death:
1. Learn the signs of an overdose. Every second counts when someone is overdosing and determining when to act can save a life. If you see any of the following signs, call 9-1-1 right away. Washington State’s Good Samaritan Law protects both you and the overdose victim from drug possession charges.
- An opioid overdose can happen suddenly or come on slowly over a few hours. Signs of an opioid overdose include:
- Won’t wake up
- Slow or no breathing
- Pale, ashy, cool skin
- Blue or gray lips or fingernails
- Overdose deaths involving methamphetamine have increased 600% in the last ten years in Washington State. Signs of a meth overdose include:
- Lots of sweating
- Skin that is red, hot, dry or cold, pale, clammy
- Nausea, vomiting
- Headache, dizziness or confusion
- Racing heart rate, chest pain
- Can’t walk or move and/or numb limbs
- Slow or no breathing, or snoring/gurgling sound
2. Get naloxone and have it on hand in case of an opioid overdose. Naloxone, often called Narcan, can save a life by reversing an opioid overdose. Visit www.lacedandlethal.com or stopoverdose.org to find out where to get naloxone near you.
3. Attend an event hosted by one of our community partners promoting harm reduction and safer use practices:
- Hepatitis Education Project will host an event in honor of Overdose Awareness Day complimenting their normal clinic hours (1-5pm) at their offices (1621 S. Jackson St, STE 201, Seattle WA 98144).
- People’s Harm Reduction Alliance will co-host a Free Community International Overdose Awareness Day Event at Westcrest Park, 9000 8th Ave SW, Seattle WA 98106 from 6pm-8pm. Naloxone distribution and COVID vaccines while supplies last.
4. Visit the International Overdose Awareness Day website to post and read tributes to loved ones who have passed away from an overdose. People who use drugs are valued and loved members of our families and communities and their lives should be commemorated in a safe, non-judgmental environment.
5. If you or a loved one is struggling with opioid addiction, get help. There are amazingly effective medications to help reduce overdose risk and cravings associated with opioid use disorder. Contact the Washington Recovery Helpline and find out where you can receive help today. Their number is 866-789-1511.
Originally posted on August 31, 2021